Nebraska, 2014

Tornadoes and Hail in Nebraska, June 17, 2014

June 17, 2014 · NWS LBF · 19 events in 2 counties and zones

Severe thunderstorms produced six tornadoes and hail up to grapefruit size on June 17th. The tornadoes occurred in open rangeland, although a semi and car were impacted on Highway 61 near Mile Marker 194.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms produced six tornadoes and hail up to grapefruit size on June 17th. The tornadoes occurred in open rangeland, although a semi and car were impacted on Highway 61 near Mile Marker 194. All tornadoes were rated EF-0.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 17, 2:26 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 17, 2:26 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT TUE JUN 17 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 326 PM CDT TUE JUN 17 2014

STORM CHANCES TONIGHT...THEN THE COLD FRONTAL PASSAGE ON WEDNESDAY
ARE THE MAIN CONCERNS OF THE FORECAST.

A STRONG UPPER LEVEL LOW WAS CENTERED OVER IDAHO WITH RIDGING
CENTERED FROM THE DEEP SOUTH INTO THE UPPER MISSISSIPPI RIVER
VALLEY. 20Z SURFACE ANALYSIS SHOWED LOW PRESSURE LOCATED OVER
SOUTHWEST NEBRASKA...IN THE KLBF VICINITY. A DISTINCT DRY-LINE WAS
SEEN FROM JUST WEST OF KMCK DOWN THROUGH CENTRAL KANSAS.
MEANWHILE...A STATIONARY FRONT WAS LOCATED FROM AROUND KAIA TO KANW
TO KOFK THIS AFTERNOON. 12Z UPPER ANALYSIS SHOWED 700MB TEMPERATURES
AT KLBF AND KOAX OF +13C AND +15C RESPECTIVELY INDICATING A GOOD CAP
OVER THE FORECAST AREA. LAPS SOUNDINGS AT 19Z SHOWED THIS CAP
WELL...HOWEVER SHOWED AREAS OF SOUTHWEST NEBRASKA HAD NEARLY BROKEN
THE CAP. BUT VERY DRY AIR IN THESE AREAS WILL KEEP ANY DEVELOPMENT
OF STORMS...OR CLOUDS FROM OCCURRING. TO THE WEST OVER THE PANHANDLE
THERE WAS A BIT MORE MOISTURE IN THE ATMOSPHERE...AND WITH A LIFTING
MECHANISM COMING FROM WEAK UPPER LEVEL SHORTWAVE ENERGY PUSHING OUT
OF THE TROUGH...CUMULUS AND SOME RADAR ECHOES WERE STARTING TO SHOW
UP.

BELIEVE THE MAIN FOCUS FOR STORMS WILL BE OVER SOUTH DAKOTA...BUT
COULD GET SOME STORMS TONIGHT...MAINLY ACROSS NORTHERN NEBRASKA. THE
UPPER LEVEL LOW WON/T MAKE MUCH PROGRESSION TONIGHT...LEAVING THE
UPPER JET STREAK FROM UTAH INTO WYOMING. THIS WILL LEAD TO THE
STRONGEST LARGE-SCALE LIFT BEING FROM NORTHERN COLORADO INTO
SOUTHWEST SOUTH DAKOTA. LOOKING IN THE LOWER LEVELS...CURRENT
MESO-ANALYSIS SHOWS AN AREA OF CONVERGENCE IN LOW LEVEL MOISTURE
TRANSPORT FROM THE BLACK HILLS INTO THE WESTERN SANDHILLS OF
NEBRASKA. SHORT TERM FORECAST MODELS INDICATE THIS AREA OF
CONVERGENCE WILL STAY FAIRLY STATIONARY THROUGH THE EARLY EVENING
HOURS WHICH COULD BE THE AREA TO LOOK FOR STORM DEVELOPMENT. THE
BETTER CONVERGENCE WILL STAY OVER SOUTH DAKOTA...BUT WITH THE SB
INSTABILITY NORTH OF THE FRONT UP IN THE 3500-4500 J/KG RANGE AND
HAVING EASTERLY UPSLOPE FLOW THINK THERE SHOULD BE AT LEAST A SLIGHT
CHANCE FOR STORMS IN THE FORECAST. THE REMAINDER OF THE FORECAST
AREA SHOULD STAY DRY TONIGHT...AND WITH THE WARM AIRMASS IN PLACE
SHOULD GET LOWS TO STAY ABOVE NORMAL MOST PLACES...IN THE UPPER 50S
AND 60S.

THE UPPER LEVEL LOW WILL PROGRESS NORTHEAST DURING THE DAY WEDNESDAY
WHICH WILL PUSH THE COLD FRONT WHICH IS NOW OVER THE ROCKY MOUNTAINS
THROUGH THE FORECAST AREA. FORECAST MODELS SHOW THE FRONT THROUGH
MUCH OF THE AREA BY 18Z WEDNESDAY SO TEMPERATURES MOST PLACES WILL
BE COOLER. THE FRONT LOOKS TO STALL SOMEWHERE FROM SOUTHWEST INTO
NORTHEAST NEBRASKA SO IF IT DOESN/T COMPLETELY CLEAR THE FORECAST
AREA...WILL SEE WARMER TEMPERATURES...POSSIBLY INTO THE 90S IN THE
SOUTHEAST PARTS OF THE FORECAST AREA. HELD OFF ON ANY MENTION OF
STORMS UNTIL LATE AFTERNOON...WITH THE HIGHER CHANCES COMING AFTER
00Z THURSDAY. BELIEVE THE SHORTWAVE TROUGH WON/T MOVE OUT OF
COLORADO UNTIL LATER AFTERNOON WHICH WILL BE THE PRIMARY PROVIDER
FOR THE LIFT FOR ACTIVITY LOCALLY. THE AREAS THAT WILL SEE THE
CHANCES FOR STORMS PRIOR TO 00Z WILL BE OVER THE PANHANDLE AND FAR
SOUTHERN NEBRASKA.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 326 PM CDT TUE JUN 17 2014

MODELS IN FAIR AGREEMENT IN THE MID TERM WITH SOME TEMPERATURE
ISSUES IN THE LONG TERM. WILL USE A BLEND FOR THE FORECAST. COLD
FRONT WILL MOVE ACROSS WESTERN NEBRASKA WEDNESDAY NIGHT. MAIN PLAYER
WILL BE UPPER LOW OVER IDAHO...AS SEEN IN IR...TODAY WHICH WILL MOVE
SLOWLY ACROSS THE NORTHERN PLAINS THROUGH SUNDAY. WEDNESDAY NIGHT
WILL SEE CONTINUED THUNDERSTORMS ALONG THE COLD FRONTAL BOUNDARY
WITH MODELS INDICATING CONTINUED CONVECTIVE ACTIVITY TO THE WEST AS
A STRONG 700MB WAVE ROUNDS THE BOTTOM OF THE CLOSED LOW OVER
MONTANA. GFS HAD SAME SCENARIO LAST WEEK WHICH FAILED TO
MATERIALIZE. STRONG COLD FRONT WITH 850MB TEMPERATURES DROPPING FROM
24C AT 850MB TO 14C AT 850MB THROUGH THURSDAY MORNING OVER THE
FORECAST AREA. LOOKS TO BE STRONG SUBSIDENCE. WILL CUT BACK ON POPS
SOME TO THE WEST. 850MB TEMPERATURES REBOUND THROUGH THE DAY
THURSDAY TO 20C AT 850MB WHICH TRANSLATES INTO 70S AND 80S AT THE
SURFACE. THURSDAY NIGHT INTO FRIDAY DRY WITH CONVECTION FIRING SOUTH
AND EAST OF THE FORECAST AREA ALONG THE FRONTAL BOUNDARY. FRIDAY
EVENING WITH SURFACE TROUGH OF LOW PRESSURE OVER THE NORTHERN PLAINS
AND ZONAL FLOW ALOFT...MID LEVEL WAVE MOVES THROUGH AND SLIGHT
CHANCES RETAINED MAINLY OVER THE EASTERN HALF OF THE FORECAST AREA.
SOME TIMING ISSUES WITH MODELS SATURDAY HAVE CARRIED SLIGHT CHANCE
POPS THROUGH THE DAY AND INCREASED TO CHANCE POPS THROUGH THE NIGHT
AS NUMEROUS MID LEVEL WAVES MOVE THROUGH FAST ZONAL FLOW ALOFT.
TIMING ISSUES TO BE RESOLVED WITH LATER FORECASTS. SIMILAR PATTERN
SUNDAY WITH SCHC POPS THROUGH THE DAY AND THEN CHANCE POPS THROUGH
THE EVENING AS COLD FRONTAL BOUNDARY MOVES THROUGH WESTERN NEBRASKA
SUNDAY NIGHT. DAYTIME HIGHS IN THE 80S THROUGH THE WEEKEND AND INTO
THE 70S THE FIRST PART OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 118 PM CDT TUE JUN 17 2014

STRATUS WILL CONTINUE TO DIMINISH ALONG THE HIGHWAY 83 CORRIDOR
FROM KVTN TO KTIF EARLY THIS AFTERNOON...WITH VFR CONDITIONS
EXPECTED FOR THE REMAINDER OF THE DAY. MOISTURE IN THE LOW LEVELS
MAY CONTINUE SCT TO BKN CUMULUS CLOUD COVER OVER NORTH CENTRAL
NEBRASKA...THROUGH MUCH OF THIS AFTERNOON. A COLD FRONT WILL MOVE
INTO NEBRASKA LATE TONIGHT/EARLY WEDNESDAY TO SWITCH WINDS AROUND
TO THE NORTHWEST AND INCREASE THEM. DO EXPECT SOME MOISTURE TO POOL
AHEAD OF THE FRONT...TO BRING ANOTHER ROUND OF STRATUS AND
POSSIBLY SOME LOWERED VISIBILITIES ACROSS NORTHERN NEBRASKA
TONIGHT...IMPACTING KVTN. THE FRONT WILL PUSH THE MOISTURE OUT OF
THE AREA SO CONDITIONS WILL IMPROVE BY MID MORNING.

THERE IS A CHANCE FOR STORMS TONIGHT ACROSS NORTHERN NEBRASKA.
CONFIDENCE ISN/T HIGH ON ANY STORMS MOVING ACROSS KVTN AS THE
HIGHER CHANCES ARE OVER SOUTH DAKOTA. SO DIDN/T ADD THIS MENTION
INTO THE FORECAST AT THIS TIME.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BROOKS
LONG TERM...POWER
AVIATION...BROOKS
Hazardous weather outlook, Jun 17, 3:51 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
451 PM CDT TUE JUN 17 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-182200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
451 PM CDT TUE JUN 17 2014 /351 PM MDT TUE JUN 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN NEBRASKA PANHANDLE
INTO NORTH CENTRAL NEBRASKA TONIGHT. STORMS COULD BECOME
SEVERE...GENERALLY EAST OF A LINE FROM GORDON TO ARTHUR AND NORTH
OF HIGHWAYS 2 AND 91. THE PRIMARY THREATS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS...HOWEVER A FEW TORNADOES CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. AREAS EAST OF A LINE FROM IMPERIAL THROUGH
VALENTINE HAVE THE HIGHEST CHANCE FOR STRONG TO SEVERE STORMS
WEDNESDAY EVENING.

THUNDERSTORMS CHANCES THEN RETURN FOR FRIDAY THROUGH MONDAY. AT
THIS TIME IT IS TOO EARLY TO DISCERN CHANCES FOR SEVERE STORMS..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...FOR AREAS
EAST OF A LINE FROM GORDON TO ARTHUR AND NORTH OF HIGHWAYS 2 AND 91.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

BROOKS

In the hours before

Local storm report, Jun 17, 12:42 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
142 PM CDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             20 N HAY SPRINGS        42.97N 102.69W
06/13/2014  E1.00 INCH       SHERIDAN           NE   PUBLIC

            DELAYED REPORT, TIME ESTIMATED BY RADAR. ROTATING WALL
            CLOUD AND FUNNEL CLOUD ALSO OBSERVED WITH THE STORM.
            CULVERTS HAD ONE TO TWO FEET OF RUNNING WATER THE NEXT
            DAY.

&&

SNIVELY

The radar

The North Platte radar (KLNX), 123 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 tornado, 2 funnel cloud. Local standard time, as filed.

Hail, Cherry

When
June 17, 4:22 PM CST
Where
Cherry County, 15.89 mi S of Merriman
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.690, -101.700

Hail, Cherry

When
June 17, 4:40 PM CST
Where
Cherry County, 16.58 mi S of Merriman
Measured
1.25 in hail
Reported by
Public
Coordinates
42.680, -101.700

Tornado, Cherry

When
June 17, 4:40 PM CST
Where
Cherry County, 8.23 mi NNE of Irwin
Rating
EF0
Path length
0.2 mi
Path width
40 yd
Reported by
Trained Spotter
Coordinates
42.986, -101.876

At 1640MST, a tornado briefly touched down with no damage reported.

Tornado, Cherry

When
June 17, 4:40 PM CST to 4:43 PM CST
Where
Cherry County, 22.55 mi SSE of Irwin
Rating
EF0
Path length
0.37 mi
Path width
40 yd
Reported by
Public
Coordinates
42.584, -101.761

At 1640MST, a tornado touched down 23 miles south southeast of Irwin, or 37 miles southwest of Cody, and tracked east about a half mile before dissipating. The tornado moved across open range with no damage reported. Peak wind estimated at 65 mph with tornado rated an EF-0. Maximum path width was 40 yards.

Hail, Cherry

When
June 17, 4:43 PM CST
Where
Cherry County, 18.42 mi SSE of Merriman
Measured
4.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
42.660, -101.620

Tornado, Cherry

When
June 17, 5:28 PM CST to 5:32 PM CST
Where
Cherry County, 28.18 mi S of Merriman to 28.75 mi S of Merriman
Rating
EF0
Path length
0.73 mi
Path width
40 yd
Property damage
$60,000
Reported by
Public
Coordinates
42.512, -101.709

At 1728MST, a tornado briefly touched down near Mile Marker 194 on Highway 61. A semi truck and trailer was overturned and a car was blown off the road. Peak winds were estimated at 80 mph and the tornado rated and EF-0. Maximum path width was 40 yards.

Hail, Cherry

When
June 17, 5:43 PM CST
Where
Cherry County, 18.42 mi SSE of Merriman
Measured
4 in hail
Reported by
Public
Coordinates
42.660, -101.620

Tornado, Cherry

When
June 17, 6:00 PM CST to 6:10 PM CST
Where
Cherry County, 34.72 mi WSW of Merritt Res to 34.47 mi WSW of Merritt Res
Rating
EF0
Path length
0.66 mi
Path width
40 yd
Property damage
$10,000
Reported by
Public
Coordinates
42.425, -101.553

At 1800CST, a tornado touched down 34 miles west southwest of Merritt Reservoir, or 25 miles north of Whitman to the southeast of Round Lake. The tornado was intermittently on the ground that moved southeast about three quarters of a mile before dissipating at 1810CST. The tornado damaged tree tops with some large trees uprooted southeast of Round Lake. Peak winds were estimated at 75 mph with the tornado rated EF-0. Maximum path width was 40 yards.

Hail, Cherry

When
June 17, 6:15 PM CST
Where
Cherry County, 35.55 mi WSW of Merritt Res
Measured
1.75 in hail
Reported by
Public
Coordinates
42.380, -101.540

Hail, Cherry

When
June 17, 6:18 PM CST
Where
Cherry County, 28.72 mi SW of Merritt Res
Measured
2.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
42.330, -101.320

Hail, Cherry

When
June 17, 6:28 PM CST
Where
Cherry County, 30.77 mi SW of Merritt Res
Measured
1.75 in hail
Reported by
Public
Coordinates
42.310, -101.350

Hail, Cherry

When
June 17, 6:30 PM CST
Where
Cherry County, 35.74 mi SW of Merritt Res
Measured
5 in hail
Reported by
Public
Coordinates
42.260, -101.420

Funnel Cloud, Hooker

When
June 17, 6:36 PM MST
Where
Hooker County, 12.76 mi WSW of Mullen
Reported by
Fire Department/Rescue
Coordinates
41.980, -101.260

Hail, Hooker

When
June 17, 6:38 PM MST
Where
Hooker County, 19.51 mi W of Mullen
Measured
2.75 in hail
Reported by
Public
Coordinates
42.040, -101.410

Tornado, Cherry

When
June 17, 7:39 PM CST
Where
Cherry County, 29.29 mi WSW of Brownlee
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Reported by
NWS Employee
Coordinates
42.120, -101.150

At 1939CST, a tornado briefly touched down in open rangeland.

Tornado, Hooker

When
June 17, 7:07 PM MST to 7:17 PM MST
Where
Hooker County, 13.71 mi WSW of Mullen to 12.16 mi WSW of Mullen
Rating
EF0
Path length
1.7 mi
Path width
40 yd
Reported by
Trained Spotter
Coordinates
41.961, -101.269

At 1907MST, a tornado touched down 12 miles west southwest of Mullen and tracked east about 2 miles before dissipating 9 miles southwest of Mullen. No damage was observed or reported as the tornado moved across open rangeland. Path width was estimated at 40 yards.

Hail, Hooker

When
June 17, 7:15 PM MST
Where
Hooker County, 9.97 mi SW of Mullen
Measured
1.75 in hail
Reported by
Public
Coordinates
41.950, -101.170

Funnel Cloud, Hooker

When
June 17, 7:20 PM MST
Where
Hooker County, 10.82 mi SW of Mullen
Reported by
Public
Coordinates
41.940, -101.180

Funnel cloud reported 10 miles southwest of Mullen.

Hail, Hooker

When
June 17, 7:50 PM MST
Where
Hooker County, 7.9 mi SW of Mullen
Measured
1.25 in hail
Reported by
Public
Coordinates
41.970, -101.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyThe tornado archive for Nebraska, 2014Warnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520662, 520663, 520678, 520682, 520664, 520687, 520666, 520697, 520668, 520669, 520670, 520671, 525149, 520672, 525148, 520701, 520673, 525150, 520674.